The Lessons From Deaths Related to Medication

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Fatal Medication Errors and Adverse Drug Reactions - Coroners’ Inquests and Other Sources

The drama of patients dying from overdoses of drugs because of a misplaced decimal point, or because the names of two drugs were confused, only emphasises the difficulties.


THE LESSONS FROM DEATHS RELATED TO MEDICATION

Previous studies have highlighted slips as a major cause of medication errors (Koren, Barzilay and Greenwald, 1986). The drama of patients dying from overdoses of drugs because of a misplaced deci-mal point, or because the names of two drugs were confused, only emphasises the difficulties. However, in this data set, we found that slips were much rarer than mistakes and that medication errors were themselves a rare cause of death as determined at Coroner’s inquest. The ‘system’ in which drugs are used needs to be improved, and that system includes both prescribers and patients. Better education, and more relevant information at the point when doctors prescribe, will help.

Some drugs, notably warfarin, lithium, opioids and potassium chloride, are difficult to use safely and require especially careful prescribing and monitoring. This reality is underlined by the increased number of deaths due to warfarin demonstrated in the third series. The number of deaths due to warfarin treatment will only fall through improved education and empha-sis on the need for vigilant monitoring of patients being treated with this drug. Nonetheless, however safe systems for prescribing, dispensing and admin-istering drugs become, patients will continue to die from ADRs. That problem can only be mitigated by a more careful assessment of risks and benefits in prescribing for each patient and every drug and by the development of safer drugs.

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.